MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. -1213643 BARD PARASTOMAL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. -1213643 BARD PARASTOMAL PATCH; SURGICAL MESH
Catalog Number 0118002
Medical Device Problem Codes Defective Device (2588); Patient-Device Incompatibility (2682); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Adhesion(s) (1695); Erosion (1750); Death (1802); Inflammation (1932); Injury (2348); Disability (2371); Obstruction/Occlusion (2422)
Date of Event 04/08/2013
Type of Reportable Event Death
Additional Manufacturer Narrative
At this time no conclusions can be made.The patient's attorney alleges wrongful death of the patient and also alleges ¿past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the plaintiff"; however, no details have been provided.No lot number has been provided; therefore, a review of the manufacturing records is not possible.Should additional information be provided a supplemental emdr will be submitted.
 
Event or Problem Description
Attorney alleges that the patient underwent surgery for implant of an unspecified bard/davol composix kugel hernia patch on (b)(6) 2013.As reported, the plaintiff is making a claim for an adverse patient outcome against the composix kugel hernia patch.Attorney alleges wrongful death of the patient.Attorney also alleges general allegations for ¿past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the plaintiff." it is also alleged that the plaintiff experienced emotional distress and the device was defective.
 
Event or Problem Description
Attorney alleges that the patient underwent surgery for implant of an unspecified bard/davol composix kugel hernia patch on (b)(6) 2013.As reported, the plaintiff is making a claim for an adverse patient outcome against the composix kugel hernia patch.Attorney alleges wrongful death of the patient.Attorney also alleges general allegations for ¿past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the plaintiff." it is also alleged that the plaintiff experienced emotional distress and the device was defective.Addendum per additional information provided: on (b)(6) 2013 - patient was diagnosed with peristomal hernia thereby underwent open repair with the implant of the bard parastomal mesh.Per operative notes, ¿a bard parastomal mesh was placed and sutured.¿ on (b)(6) 2013 - patient was diagnosed with peristomal fluid collection thereby underwent placement of penrose drain.Per op notes, ¿the patient had a draining sinus tract lateral to the stoma.A penrose drain was placed deep into the tract.¿ on (b)(6) 2013 ¿ patient was diagnosed with small bowel obstruction thereby underwent open repair with explant of parastomal mesh and implant of biological mesh.Per operative notes, ¿small bowel densely adherent to the mesh from prior stomal hernia repair.The obstruction was from a proximal loop.This was dissected.There was a small abscess on the mesentery.The other two loops of bowel that were adhesed to the mesh were found to have eroded into mesh creating two enterotomies.The old mesh was removed, and a colostomy was found as the mesh had eroded into a portion of the colon.The old left lower quadrant stomal site was closed and covered with an overlay piece of biological mesh.¿ on (b)(6) 2013 - patient had history of rectal carcinoma.Patient had a large peristomal hernia and had been previously repaired.After surgery, patient developed pain, nausea, vomiting and was readmitted with small bowel obstruction.The patient was taken to operating room and performed exploratory laparotomy, small bowel resection and repair of peristomal hernia.There was a question of aspiration, which possibly turned into an aspiration pneumonia.The patient began to have signs and symptoms consistent with sepsis and developed multi organ failure requiring intubation and being placed on a ventilator.The patient withdraw life support and subsequently expired.Attorney alleged that the patient had abscess, adhesions, bowel obstructions, bowel perforations, infections, mesh migration, pain, hernia recurrence.It was also alleged that the patient had in colostomy revision, mesh erosion, enterotomies, acute and chronic inflammations foreign body giant cell reaction, multiple system organ failure secondary to sepsis.
 
Additional Manufacturer Narrative
At this time no conclusions can be made.The patient's attorney alleges wrongful death of the patient and also alleges ¿past, present, and future damages, including but not limited to, mental and physical pain and suffering for severe and permanent personal injuries sustained by the plaintiff"; however, no details have been provided.No lot number has been provided; therefore, a review of the manufacturing records is not possible.Addendum: h11: this supplemental emdr is submitted to document additional information provided and to correct the product identifiers.Based on the additional information received, no conclusions can be made.Post implant of parastomal mesh, patient had small bowel obstruction, abscess, erosion, adhesions, inflammation thereby underwent repair with removal of mesh.Per discharge note, it was mentioned that ¿the patient began to have signs and symptoms consistent with sepsis and developed multi organ failure requiring intubation and being placed on a ventilator.The patient withdraw life support and subsequently expired on (b)(6) 2013.¿ there was no death certificate or autopsy report was provided.Note, the manufacturing date (15-jul-2010) is considered to be a best estimate.Updated fields: a2, b2 (outcomes attributed to adv ev, date of death), b3, b4, b5, b6, b7, d6.B (date of explant), g3, g6, h2, h4, h6, h10, h11.Corrected field: d1 (brand name), d4, g4 (pma/510(k) #).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.H3 other text : not returned.

Brand Name
BARD PARASTOMAL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC. -1213643
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key10064393
Report Number1213643-2020-04847
Device Sequence Number3696362
Product Code FTL
UDI-Device Identifier00801741031113
UDI-Public(01)00801741031113(17)160428(10)HUUG0483
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K042026
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2013
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/28/2016
Device Catalogue Number0118002
Device Lot NumberHUUG0483
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2020
Supplement Date Received by Manufacturer07/10/2025
Initial Report FDA Received Date05/18/2020
Supplement Report FDA Received Date07/31/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/15/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability; Death; Required Intervention;
Patient Age75 YR
Patient SexMale